Alert archive / Wyoming / Red Flag Warnings in 2023

Red Flag Warning 8, NWS Cheyenne, WY

September 27, 2023Carbon County, Wyoming

NWS Cheyenne, WY issued this red flag warning at Sep 27, 2023, 2:29 AM MDT for Carbon County, Wyoming. It took effect at Sep 27, 2023, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2023, 2:29 AM MDT (08:29 UTC)
In effect from
Sep 27, 2023, 12:00 PM MDT
Expired
Sep 27, 2023, 7:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3906 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS85 KCYS 270829
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
229 AM MDT Wed Sep 27 2023

WYZ422-271630-
/O.NEW.KCYS.FW.W.0008.230927T1800Z-230928T0100Z/
Central and West Carbon-
229 AM MDT Wed Sep 27 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 422...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zone 422.

* WIND...Southwest 15 to 25 MPH with gusts up to 35 MPH

* HUMIDITY...As low as 10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
389 
WWUS85 KCYS 271053
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
453 AM MDT Wed Sep 27 2023


WYZ422-280100-
/O.CON.KCYS.FW.W.0008.230927T1800Z-230928T0100Z/
Central and West Carbon-
453 AM MDT Wed Sep 27 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 422...

* AFFECTED AREA...Fire weather zone 422.

* WIND...Southwest 15 to 25 MPH with gusts up to 35 MPH

* HUMIDITY...As low as 10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
751 
WWUS85 KCYS 272235
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
435 PM MDT Wed Sep 27 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 422...

WYZ422-280100-
/O.CON.KCYS.FW.W.0008.000000T0000Z-230928T0100Z/
Central and West Carbon-
435 PM MDT Wed Sep 27 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
422...

* AFFECTED AREA...Fire weather zone 422.

* WIND...Southwest 15 to 25 MPH with gusts up to 35 MPH

* HUMIDITY...As low as 10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 26, 5:41 PM MDT, 8 hours 48 minutes earlier.

Area forecast discussion, Sep 26, 5:41 PM MDT, 8 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
541 PM MDT Tue Sep 26 2023

.DISCUSSION...(This evening through Monday)
Issued at 1241 PM MDT Tue Sep 26 2023

Key Messages:
-Temperatures will remain 10-15 degrees above average through the
 week with mostly sunny skies each afternoon.

-A broad area of low pressure will approach on the weekend,
 however the forecast looks to remain mostly dry with increased
 clouds and wind over that time.

-Temperatures will not return to seasonal averages until the very
 end of the weekend/early next week.

Discussion:
Clear skies and dry weather will dominate the forecast for the
next three days as ridging aloft continues over the central
Rockies. Height rises and full sunshine will allow for plentiful
surface heating, resulting in temperatures running 10 to 15
degrees above average through the middle and end of the week.
Afternoon winds should remain fairly light, however may approach
critical fire weather thresholds of 25 mph in portions of Carbon
and Albany counties on Wednesday and possibly Thursday. Have
trended temperatures upward from model blends, favoring the upper
90th percentile in guidance for the next three days. Overnight
lows have been running slightly cooler than forecast given clear
skies and strong radiational cooling. Therefore, have actually
trended overnight lows slightly below guidance blends to account
for this. Overnight lows should trend closer to guidance later in
the week as a few high clouds begin to filter west ahead of an
upper-level low pressure system over the northern Great Basin.
Overall, forecast confidence remains high through the middle and
end of the week.

By the weekend, focus turns to the aforementioned upper-level low
pressure system over the Great Basin. These types of 'cutoff' low
pressure features are notoriously difficult to model, often
featuring rather notable changes in timing as the event draws
closer. Current guidance is rather eye-raising however, with this
low-pressure system fairly consistently modeled in both time and
space in the current ensemble guidance cycles. Current individual
ensemble members show very little deviation and tight clustering
in the position and speed of this system, bringing it ashore early
on Saturday morning and stalling it over the Great Basin on
Sunday afternoon. The EPS mean QPF does support a slightly better
chance of some precipitation in south-central Wyoming on Sunday
evening as a piece of this upper-low ejects out into the northern
High Plains. However, any precipitation looks to be light with a
dry subcloud layer in place and any stronger forcing remaining off
to the west. For now, forecast confidence in a mainly dry weekend
looks to be higher given decent spatiotemporal agreement in
guidance. Temperatures will remain above average through the
period, returning to near average by Monday of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 536 PM MDT Tue Sep 26 2023

VFR conditions expected to persist through the 00Z TAF period
across all TAF terminals. Occasional wind gusts 15 to 20 knots
possible over the next two hours in southeast Wyoming with light
and variable winds elsewhere. Clear skies will continue across
southeast Wyoming and the Nebraska panhandle.

&&

.FIRE WEATHER...
Issued at 1241 PM MDT Tue Sep 26 2023

Afternoon RH values will likely drop to near or below critical thresholds
the next two to three days, especially in the higher elevation basins of
southeast Wyoming. However, wind speeds will remain relatively light and
should remain below critical thresholds. Therefore no fire weather highlights
are planned at this time. Winds may begin to increase by late in the week
ahead of a broad area of low pressure over the Great Basin. However, increasing
cloud cover may limit the low RH values to some extent. A few isolated showers
are possible over the weekend but wetting precipitation is unlikely area-wide
through the next 7 days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

DISCUSSION...MAC
AVIATION...LEG
FIRE WEATHER...MAC
Hazardous weather outlook, Sep 26, 12:44 PM MDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1244 PM MDT Tue Sep 26 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-271845-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1244 PM MDT Tue Sep 26 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Wyoming, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.